Azilect and Antidepressants


#1

PD and antidepressants and Rasageline (Azilect)

Azilect has been available since 2005.  The early drug company literature says not to take SSRI's with Azilect but many people do with no problems.  Since that warning the early literature has been updated.  Now the information from Teva is this.

The AZILECT® prescribing information contains a warning regarding concomitant use with antidepressants, they are not contraindicated. It's important for patients to know that AZILECT can be prescribed with antidepressants with proper dosing and careful monitoring.

http://www.azilect.com/HCP/ToolsResources/PatientAntidepressantInformation

 

Also this:

AZILECT is not contraindicated with antidepressants
• The AZILECT prescribing information contains a warning against the use of AZILECT with antidepressants
• There is a difference: a warning is usually a precaution about potential negative effects; a contraindication spells out specific instances in which the drug should not be used
• The AZILECT warning is similar to that of selegiline, another medication in the same class2
• The use of AZILECT and antidepressants is not contraindicated; however, use caution and apply clinical judgment when using AZILECT to treat PD patients who take an antidepressant
http://www.azilect.com/Resources/pdf/Patient-Antidepressant-Information.pdf

 

A report which i found interesting, hope it is useful.

HONOLULU -- April 15, 2011 -- The use of the monoamine oxidase-B inhibitor
rasagiline appears safe to use in patients with Parkinson’s disease who are
also being treated with antidepressants, researchers said here at the 63rd
Annual Meeting of the American Academy of Neurology (AAN).

“There has been concern that taking rasagiline and some antidepressants could
cause serotonin syndrome,” said Nisha Chhabria, MD, Georgetown University
Hospital, Washington, DC, on April 14.

“However, in our retrospective study we did not see evidence of a major impact
of this phenomenon,” said Dr. Chhabria. “We don’t think physicians or patients have to be concerned about using these drugs together.

www.docguide.com/rasagiline...

 


#2

Thank you for the research, Hikoi

I have read the first 2 of the articles carefully.

I couldn't open the third.

They both contained conflicting statements, stating that there were cases of Seratonin Syndrome due to concomitant use and that patients should be warned of drug interaction.

Both articles stated that the 2 drugs should not be taken together.

Yet they both add this was a warning , not a contraindication!

if Mirtazipine is much less likely to cause problems than other anti-depressants, then this seems to me to be the way to go if both are indicated.

My husband was told to take the Azilect  on waking and the Mirtazipine  at bedtime to keep the longest time between  them as an extra precaution.

After all, we were assured DAs were safe for over 7 years before GSK were forced to add a warning to the leaflet. Too late for many PWPs. 

I think it is wise to err on the side of caution.

GG


#3

Yes GG, certainly go with what you feel comfortable using.  

I have a concern for people frightened by some of the information on line especially when their choices are limited.  I know this is a UK site but posters may come from elsewhere.  Not sure if there are any here from NZ 

In New Zealand Mirtazapine is fully funded but requires a special authority application from Pharmac. To be eligible for funding, you must have tried at least 2 other antidepressants.  

Maybe other countries also have similar restrictions.

 

Thanks for telling me the third link doesnt work, hope this one does. 

http://www.docguide.com/rasagiline-appears-safe-patients-parkinson-rsquo-s-disease-receiving-antidepressants?tsid=5


#4

I have been on azilect now for august now the feeling of being sick and dramatic weight loss is getting me down I do not see pd doc for another month can I just stop azilect till then I also have no hunger needs.

 


#5

I would not just stop the Azilect if i were you , i suffered with dizziness whilst taking Azilect and i took it upon myself to stop taking the Azilect as i did not feel it was doing much for me but make me dizzy. how wrong was i , a couple of weeks after stopping it i found my symptoms came back with a vengeance i seemed to be getting little effect from my madopar doses , i did some research and it seems that Azilect inhibits a protein that breaks down dopamine in the brain i stopped the azilect i was  taking my madopar but it was in effect being broke down to quickly so i started to suffer with  stiffness and aching again , i have now started the azilect again and feel much better , from my own experience stopping the azilect  is not a good idea, i learned the hard way


#6

Hi Hikoi,

       When i was first looking into this in 2011,the consensus was,DO NOT take MAOI anti-depressants with Azilect.Even reading through the information leaflets in front of me now.DO NOT is underlined.It took months for me back then,to sort out.A specialist psychopharmacist gave me the okay after a lot of investigation.Mirtazapine was the only one ruled safe.I was having the side effect of complete hair loss on my lower legs with mirtazapine,in the earlier months.This was noted on the reported side effects register at the time,no others had reported this.At first i assumed that the Azilect/Mirtazapine combo was responsible.I was also taking mirapexin(pramipexole)max dose at same time.

        The psychopharmacist and my doctor said the options were stop the Azilect for at least 2 weeks and start the Anti-depressants,then resume the Azilect 2 weeks after stopping the Anti-depressants.The only safe-ish option at that time was the Mirtazapine/Azilect combo.They said to me"definitely NO to any other Anti-depressants,and the side effects of lower leg hair loss was a small price to pay for the hopeful improvement of my mood.Since then my meds have been moved from Mrapexin,a DA to Sinemet.Also,the hair on my legs totally returned to normal.Leading me to believe,that the combination of Azilect/mirtazapine/Mirapexin directly caused this,possibly the Mirtazapine/mirapexin in itself.The area is like a minefield.There are so many side effects and possibilites,that to come onhere and advocate any anti-depressant with Azilect is pure folly,given the information still on the leaflets and what i have experienced.   

         You would think that with the  number of pwp suffering  with depression,this matter would be more clear cut,with less conflicting information.Maybe things have moved forward in the 2 years i have been taking Mirtazapine.But according to the leaflets in front of me now,the information is the same,seratonin syndrome and the words DO NOT take together boldly underlined.

          Don't forget,that we are all different,some people have more of a tolerance than others.Many people can't take Azilect(full stop),so combine this with a medicine that has contra indications is asking for trouble. 

          I can personally vouch for the Mirtazapine/Azilect,so think you are right goldengirl.I have been told NO OTHER combo is safe.Read the effects of Seratonin sydrome,some of them are so common,that many pwp may think this is just how they are and not realise that they are drug interactions.The prolonged effect of Azilect can't even be properly quantified yet,it really is still an ongoing test.So to err on the side of caution is the best course of action. 

                                          Take care

                                               Titan